Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 67, NWS Jackson, MS

June 19, 2017Clarke County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 19, 2017, 6:26 PM CDT for Clarke County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 6:26 PM CDT (23:26 UTC)
Expired
Jun 19, 2017, 9:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 130 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WGUS54 KJAN 192326
FFWJAN
MSC023-200230-
/O.NEW.KJAN.FF.W.0067.170619T2326Z-170620T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
626 PM CDT MON JUN 19 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Clarke County in east central Mississippi...

* Until 930 PM CDT

* At 624 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Quitman, Crandall, Middleton, Sykes, Goodwater, De Soto, Snell and
  Shubuta.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3201 8846 3185 8868 3183 8891 3189 8891
      3207 8874 3223 8856 3223 8843

$$

DC
1 follow-up statement
812 
WGUS74 KJAN 200118
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
818 PM CDT MON JUN 19 2017

MSC023-200230-
/O.CON.KJAN.FF.W.0067.000000T0000Z-170620T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-
818 PM CDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CENTRAL CLARKE COUNTY...

At 814 PM CDT, Doppler radar indicated thunderstorms produced heavy 
rain earlier across the warned area. Up to two to three inches of 
rain have already fallen. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Quitman, Crandall, Middleton, Sykes, Goodwater, De Soto, Snell and
Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3201 8846 3185 8868 3183 8891 3189 8891
      3207 8874 3223 8856 3223 8843

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:12 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 19, 6:12 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
612 PM CDT Mon Jun 19 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Frontal boundary from near GTR-MLU line has been the separtion for
convection this afternoon with scattered showers and thunderstorms
continuing still south of the line at least until mid evening.
VFR conditions at all TAF sites through the evening will give way
to MVFR along and south of the boundary. MVFR ceilings will be
slow to rise to VFR through the course of the day Tuesday as
showers begin developing from the southeast. Winds by afternoon
will be sustained at 10 to 20 knots with gusts around 25
knots./26/

&&

.DISCUSSION...

This afternoon through Tuesday...

Activity this afternoon basically on track and evolving in the
axis expected earlier. The upper shear axis has been key in
supporting upper divergence within the Trace corridor. Look for
this activity play out over the next few hours with some
additional activity filling in over the SE through 6-8 pm. Much of
the precip activity will diminish between 7-9 pm with most of the
night period pretty quiet. Not really expecting precip to develop
overnight, but some low end chances do exist for the far
E-central and SE say after 2-3am. Look for lower clouds to filter
in from the E/SE after 4-6 am with more low clouds across the area
for all of Tue morning. Overnight lows will be seasonal with a
range from 68-72.

On Tue we will see more influence from the tropical system as much
of our N/NW area will be precip free as drier air around the
circulation limits rain chances. Central and SE areas will be
more influence by increasing low level flow/convergence as the
system evolves in the northern Gulf. This should support better
precip chances with a focus for those mainly between 1 and 5pm.
With more clouds/precip, temps across the SE half will be in the
low/mid 80s while W/NW areas will see the upper 80s. The SE areas
may also see a bit more wind with some gusts to 20 mph. /CME/

Tuesday night through the week...

The main focus for the long term continues to be the potential
tropical development in the Gulf of Mexico. Satellite imagery
shows a disturbance spinning in the Gulf with a very lopsided
structure to it with most of the convection/clouds on the east
side of the system. Models have come in better agreement today
with a low developing and tracking into the north central part of
the Gulf through Wednesday. It meanders a bit as it continues to
get shoved west as an upper ridge builds across the Carolinas. The
National Hurricane Center is now issuing advisories on this
potential tropical cyclone and brings a potential landfall
sometime late Wednesday along the Louisiana coast south of Lake
Charles.

The main impacts for our area at this time look to remain the
heavy rain and flooding potential. As the center of this system
tracks to our west, and given the lopsided nature of it, a good
fetch of tropical moisture will stream into coastal areas tomorrow
and continue inland through Wednesday, especially on the eastern
side of the system. Precipitable water amounts are forecast to
reach around 2.2 inches Wednesday and increase to around 2.6-2.7
inches by Thursday. Needless to say, this is incredibly high for
our area and will promote efficient, heavy rainfall. Given how
saturated we are already, flash flooding will likely occur. There
could be several rounds of rain with this as bands move onshore.
At this time, we are advertising upwards of 3 inches of rain in
the south and east, but feel this will increase as the event draws
closer. Some location in our area likely will see a lot of rain,
but the question remains where will that be and how much. Previous
forecast introduced a limited risk for flooding across areas
along and southeast of the Natchez Trace, and this seems good for
much of this region. Greatest confidence right now in flooding in
our area will be in the Pine Belt where an elevated has been
introduced and a Flash Flood Watch issued for Tuesday through
Thursday evening. Given considerable moisture in place over the
rest of the forecast area(eventually PW values forecast to be
2-2.5 inches in the west by Thursday evening), both the elevated
risk and the watch will likely be expanded in future forecast
packages.

Once the system moves inland over Louisiana Thursday into
Friday, it looks to get swept up by an approaching upper level trough.
This will pick this decaying low up and swing it across the
northern part of MS and portions of the Mid-South/TN Valley. This,
along with another approaching front later in the weekend, will
keep rain chances in the forecast through the weekend. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  86  71  83 /  47  48  18  37
Meridian      71  83  70  82 /  44  55  30  46
Vicksburg     72  88  71  85 /  20  30  14  30
Hattiesburg   73  82  70  81 /  22  62  37  67
Natchez       72  86  71  82 /  29  36  19  43
Greenville    69  88  70  86 /   3   3   5  17
Greenwood     69  88  69  85 /  12  11   5  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Tuesday morning through Thursday evening
     for MSZ072>074.

LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 19, 6:21 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
621 PM CDT Mon Jun 19 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>051-053>056-
059-202330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Claiborne-Copiah-Simpson-Smith-Jefferson-
621 PM CDT Mon Jun 19 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Flooding is possible for areas of the region mainly along and
southeast of the Natchez Trace corridor Wednesday through
Thursday night. This potential event is several days away and
details of the forecast will likely change, so stay tuned.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ024-026-MSZ052-057-058-060>066-072>074-202330-
Catahoula-Concordia-Lauderdale-Jasper-Clarke-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
621 PM CDT Mon Jun 19 2017

This hazardous weather outlook is for portions of northeast
Louisiana, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Limited
TIMING...Tonight

Torrential downpours in a short amount of time could result in
localized flooding across the region through this evening.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Flooding is possible for areas of the region mainly along and
southeast of the Natchez Trace corridor Wednesday through
Thursday night. This potential event is several days away and
details of the forecast will likely change, so stay tuned.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 19, 5:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      6 NNE MADISON           32.53N 90.08W
06/19/2017                   MADISON            MS   EMERGENCY MNGR

            SOME STANDING WATER ON THE ROAD BETWEEN
            CHURCH AND YANDELL RD NEAR HWY 51.

&&
Local storm report, Jun 19, 5:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      2 NW JACKSON            32.34N 90.24W
06/19/2017                   HINDS              MS   PUBLIC

            INDUSTRIAL DRIVE COMPLETELY COVERED IN WATER
            (PICTURES VIA SOCIAL MEDIA).

&&
Local storm report, Jun 19, 5:35 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      4 NNW MADISON           32.50N 90.14W
06/19/2017                   MADISON            MS   PUBLIC

            WATER COVERING THE ROAD AT THE INTERSECTION
            OF BOZEMAN ROAD AND REUNION PARKWAY. REPORT
            AND PICTURES RELAYED VIA SOCIAL MEDIA.

&&

DC
Local storm report, Jun 19, 5:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      1 SE MERIDIAN           32.37N 88.70W
06/19/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            REPORT OF FLASH FLOODING AT THE INTERSECTION
            OF 5TH STREET AND 18TH AVENUE WHERE A CAR
            WAS STRANDED IN FLOOD WATERS.

&&

DC
Local storm report, Jun 19, 6:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      6 NNW MADISON           32.52N 90.16W
06/19/2017                   MADISON            MS   EMERGENCY MNGR

            ROAD COVERED IN WATER IN FIELDSTONE
            SUBDIVISION OFF DEWEES RD.

&&
Local storm report, Jun 19, 6:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      CANTON                  32.61N 90.04W
06/19/2017                   MADISON            MS   EMERGENCY MNGR

            A NUMBER OF ROADS IN DOWNTOWN CANTON HAVE A
            LOT OF STANDING WATER.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:44 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo35 min
Jun 18, 10:59 PM CDTSpecial Weather StatementJANWarren31 min
Jun 19, 2:44 PM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more4 days
Jun 19, 3:27 PM CDTFlash Flood WarningJANHinds3 hr
Jun 19, 4:34 PM CDTFlash Flood WarningJANMadison3 hr
Jun 19, 4:54 PM CDTFlash Flood WarningJANLauderdale3 hr
Jun 19, 6:51 PM CDTFlash Flood WarningJANJones3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.